Georgia, 2015

Hail in Georgia, May 12, 2015

May 12, 2015 · NWS CHS · 1 event in 1 county or zone

Scattered thunderstorms developed in the late afternoon and evening hours ahead of an approaching cold front. A few of the storms became strong enough to produce hail and strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms developed in the late afternoon and evening hours ahead of an approaching cold front. A few of the storms became strong enough to produce hail and strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 12, 3:24 PM EST, 36 minutes earlier.

Area forecast discussion, May 12, 3:24 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
424 PM EDT TUE MAY 12 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL GIVE WAY TO A COLD FRONT WHICH WILL
MOVE THROUGH THE AREA FROM THE NORTHWEST LATE TONIGHT INTO EARLY
WEDNESDAY. THE FRONT WILL LIKELY STALL OR DISSIPATE JUST SOUTH OF
THE AREA THROUGH THURSDAY WHILE HIGH PRESSURE BUILDS FROM THE NORTH
AND THEN BECOMES CENTERED OVER THE WESTERN ATLANTIC THIS WEEKEND
AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LATE THIS AFTERNOON AND THIS EVENING...STRONG SURFACE BASED
HEATING WITH COMPRESSIONAL HEATING AHEAD OF AN APPROACHING COLD
FRONT HAS ALLOWED TEMPERATURES TO CLIMB WELL INTO THE LOWER 90S
ACROSS THE AREA. DEEP MIXING HAS CAUSED DEW POINTS TO PLUMMET INTO
THE LOWER 60S INLAND OF THE SEA BREEZE. THESE LOWER DEW POINTS
ALONG WITH A WEAKENING CAP HAS GENERALLY LIMITED THE COVERAGE OF
SHOWERS AND THUNDERSTORMS TO THIS POINT. HOWEVER...WHILE
ISOLATED/SCATTERED SHOWERS COULD MAINTAIN IN THE VICINITY OF THE
SEA BREEZE AND SOUTH OF I-16 INITIALLY...AN APPROACHING SHORT
WAVE HAS CAUSED CONVECTION TO BECOME A BIT MORE ORGANIZED ACROSS
THE CSRA AND EASTERN MIDLANDS LATE THIS AFTERNOON. ITS THIS AREA
OF CONVECTION THAT WE ARE CLOSELY WATCHING...AS IT MOVES INTO THE
UNSTABLE AIRMASS OVER THE AREA AND EVENTUALLY COLLIDES WITH THE
INLAND PROGRESSING SEA BREEZE. THE SPC MESOSCALE ANALYSIS DEPICTS
SBCAPE VALUES AS HIGHS AS 2000-3000 J/KG AND LI/S DOWN TO -5C LATE
THIS AFTERNOON...SUGGESTING THE POTENTIAL FOR A FEW THUNDERSTORMS
TO BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS WITH
DOWNDRAFT CAPES OF 1200-1300 J/KG...DUE TO DRY AIR ALOFT AND LARGE
TEMPERATURE-DEW POINT SPREADS. THE SEVERE WEATHER THREAT WILL BE
GREATEST FROM ABOUT 5-10 PM. GIVEN THESE CONDITIONS...A MENTION
OF ISOLATED SEVERE THUNDERSTORMS HAS ALSO BEEN ADDED TO THE
HAZARDOUS WEATHER OUTLOOK.

TONIGHT...LINGERING SHOWERS AND THUNDERSTORMS COULD CONTINUE WELL
INTO THE OVERNIGHT HOURS...MAINLY NEAR THE COAST...AHEAD OF A
COLD FRONT WHICH WILL DROP THROUGH FROM THE NORTHWEST. SOUTHWEST
FLOW AHEAD OF THE FRONT AND A GOOD AMOUNT OF CLOUD COVER WILL
PREVENT TEMPERATURES FROM FALLING SIGNIFICANTLY TONIGHT...WITH
LOWS IN THE MID TO UPPER 60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
UPPER LEVEL RIDGING WILL GRADUALLY BUILD OVER THE SOUTHEASTERN
UNITED STATES THROUGH THE SECOND HALF OF THE WORKWEEK. WEDNESDAY
WILL SEE RAIN CHANCES CONSTRAINED ALONG THE ALTAMAHA BY DAYBREAK AS
THE COLD FRONT STALLS AND WEAKENS JUST SOUTH OF THE AREA. GFS HAS
BACKED OFF PROGGED MOISTURE ALONG THE I-16 CORRIDOR...INCREASING
CONFIDENCE THAT SAVANNAH WILL STAY DRY DURING THE DAY. POST-FRONTAL
COLD AIR ADVECTION WILL FILL IN MORE EFFICIENTLY ACROSS SOUTHEASTERN
SC...BRINGING MOSTLY SUNNY SKIES AND HIGHS IN THE LOWER 80S...WHILE
SOUTHEAST GA WILL REMAIN MOSTLY CLOUDY WITH HIGHS IN THE UPPER 80S.

HIGH PRESSURE MOVES OVER THE MID-ATLANTIC COAST DURING THE DAY
THURSDAY BRINGING ONSHORE FLOW TO THE SOUTHEAST COAST. GIVEN WATER
TEMPS OVER THE NEARSHORE CONTINENTAL SHELF STILL IN THE MID
70S...MOST COASTAL AREAS WILL STRUGGLE TO REACH 80. INLAND...HIGHS
COULD REACH THE MID 80S AND SOME AFTERNOON FAIR WEATHER CUMULUS ARE
EXPECTED. RIDGING FOCUSED NEAR 750MB WILL BRING VERY DRY MID LEVELS
AND KEEP MENTIONABLE POPS OUT OF THE FORECAST EVERYWHERE THURSDAY
EXCEPT RIGHT ALONG THE ALTAMAHA...WHERE SLIGHT CHANCE THUNDER WAS
LEFT IN DUE TO PROXIMITY TO REMNANT FRONTAL BOUNDARY.

SURFACE HIGH PRESSURE WILL SHIFT OFF THE MID-ATLANTIC COAST FRIDAY.
MID LEVEL RIDGING OVERHEAD WILL WEAKEN SOMEWHAT...THOUGH SOME
CAPPING OF THE ATMOSPHERE WILL REMAIN. LOW-END CHANCE POPS WERE
LEFT IN THE FORECAST FOR INLAND AREAS...WHERE THERE MAY BE JUST
ENOUGH DAYTIME HEATING TO INITIATE SHOWERS AND THUNDERSTORMS AS THE
AFTERNOON SEABREEZE COMES THROUGH. MODELS ARE ALSO HINTING AT A
COUPLE OF UPPER LEVEL DISTURBANCES IN THE AREA DURING THIS
TIME...WHICH COULD FURTHER INCREASE CHANCES OF BREAKING THE
CAP...BUT CONFIDENCE IN TIMING OF THESE FEATURES IS LOW. COASTAL
AREAS SHOULD REMAIN DRY AS THE SEA BREEZE PASSAGE WILL STABILIZE THE
LOWER LEVELS EARLY IN THE DAY. LIGHT ONSHORE FLOW WILL KEEP TEMPS
NEAR NORMAL ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE AREA WILL REMAIN ALONG THE WESTERN EDGE OF ATLANTIC HIGH
PRESSURE AND UNDER A STRONG MID LVL RIDGE EXTENDING NORTHWARD FROM
THE GULF OF MEXICO. SOUTH/SOUTHEAST SFC FLOW WILL PERSIST THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK...PROVIDING AMPLE MOISTURE TO
THE AREA WHILE NUMEROUS H5 SHORTWAVES ROUND THE NORTHERN EDGE OF THE
MID LVL RIDGE TO OUR SOUTH. AS A RESULT...CHANCES OF SHOWERS AND/OR
THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON/EVENING INTO EARLY
NEXT WEEK. IN GENERAL...HIGH TEMPS SHOULD RANGE IN THE LOW TO MID
80S LATE WEEKEND...THEN MID TO UPPER 80S EARLY NEXT WEEK...WARMEST
AWAY FROM THE COAST. OVERNIGHT LOWS SHOULD RANGE IN THE MID TO UPPER
60S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS ARE GENERALLY EXPECTED TO PREVAIL AT THE TERMINALS
THROUGH 18Z WEDNESDAY. RADAR INDICATES ISOLATED SHOWERS AND
THUNDERSTORMS COULD AFFECT THE TERMINALS AT JUST ABOUT ANY TIME
THIS AFTERNOON...BUT THERE IS A GREATER POTENTIAL IN THE 23-03Z
TIME FRAME AS MORE ORGANIZED CONVECTION MOVES THROUGH FROM THE
WEST.THESE THUNDERSTORMS COULD RESULT IN GUSTY/ERRATIC WINDS
ALONG WITH SOME FLIGHT RESTRICTIONS. THERE IS A SMALL POTENTIAL
FOR FOG DEVELOPMENT LATE TONIGHT...BUT CONFIDENCE IS TOO LOW TO
ADD MENTION IN THE FORECAST AT THIS TIME.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO
PREVAIL OUTSIDE SCATTERED DIURNAL CONVECTION THROUGH LATE WEEK.

&&

.MARINE...
TONIGHT...A SOUTHWEST FLOW AROUND 15 KT OR LESS WILL PREVAIL INTO
THE EARLY OVERNIGHT HOURS AHEAD OF A COLD FRONT APPROACHING FROM
THE NORTHWEST. THE FRONT WILL THEN BEGIN TO DROP THROUGH LATE
TONIGHT...CAUSING WINDS TO GRADUALLY VEER WEST OR EVEN NORTHWEST
TOWARD DAYBREAK. SEAS WILL GENERALLY RANGE 2-4 FT.

WEDNESDAY THROUGH SATURDAY...A WEAK COLD FRONT WILL SHIFT SOUTH OF
THE COASTAL WATERS WEDNESDAY...BEFORE STALLING AND/OR WEAKENING BY
THURSDAY. HIGH PRESSURE WILL BUILD FROM THE NORTH BEHIND THE FRONT
BEFORE BECOMING CENTERED OVER THE WESTERN ATLANTIC BY THIS WEEKEND.
EASTERLY FLOW COULD PEAK NEAR 15-20 KTS IN OUTER GEORGIA WATERS ON
THURSDAY AS THE PRESSURE GRADIENT BECOMES SLIGHTLY ENHANCED...BUT
WILL THEN BECOME MUCH WEAKER THIS WEEKEND AS HIGH PRESSURE BECOMES
CENTERED NORTHEAST OF THE WATERS. SEAS WILL RANGE BETWEEN 2-4 FT
THROUGH MIDWEEK...BUT WILL GRADUALLY BUILD UP TO 3-5 FT INTO LATE
WEEK AS NORTHEAST/EAST FLOW OCCURS OVER COASTAL WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...JAQ
SHORT TERM...CEB
LONG TERM...DPB
AVIATION...JAQ/CEB
MARINE...JAQ/DPB
Hazardous weather outlook, May 12, 2:11 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
311 PM EDT TUE MAY 12 2015

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-131915-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
311 PM EDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS WILL
MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. THERE
IS THE POTENTIAL FOR A FEW OF THESE THUNDERSTORMS TO BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND FREQUENT
LIGHTNING. THE GREATEST THREAT FOR ANY SEVERE THUNDERSTORMS WILL
OCCUR BETWEEN 5 PM THIS AFTERNOON AND 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, May 12, 3:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
434 PM EDT TUE MAY 12 2015

GAZ087-088-SCZ040-122130-
SCREVEN GA-JENKINS GA-ALLENDALE SC-
434 PM EDT TUE MAY 12 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS...SCREVEN AND
ALLENDALE COUNTIES UNTIL 530 PM EDT...

AT 433 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF NEW
ELLENTON TO 6 MILES NORTHWEST OF SWAINSBORO...AND MOVING EAST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MILLEN...BUTTS...HILTONIA...ROCKY FORD...HERNDON...WOODCLIFF...
EMMALANE AND SEIGLING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3288 8212 3291 8209 3292 8196 3295 8186
      3291 8176 3305 8154 3305 8156 3310 8161
      3316 8154 3311 8137 3312 8122 3264 8180
      3265 8183 3261 8200 3267 8208 3282 8215
TIME...MOT...LOC 2033Z 269DEG 16KT 3351 8155 3267 8240
Special weather statement, May 12, 3:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT TUE MAY 12 2015

GAZ139>141-122115-
COASTAL LIBERTY GA-COASTAL MCINTOSH GA-COASTAL LIBERTY GA-
INLAND MCINTOSH GA-COASTAL MCINTOSH GA-
443 PM EDT TUE MAY 12 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY UNTIL
515 PM EDT...

AT 442 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PINE HARBOR TO NEAR
DARIEN...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DARIEN...MERIDIAN...VALONA...CRESCENT...SAPELO ISLAND...RIDGEVILLE...
EULONIA AND WOLF ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3131 8142 3136 8153 3161 8145 3161 8114
      3137 8125 3143 8133 3139 8131 3139 8134
      3140 8135 3136 8135 3137 8132 3138 8132
      3132 8126 3133 8130 3134 8143 3132 8137
      3132 8139 3131 8140
TIME...MOT...LOC 2042Z 262DEG 15KT 3159 8139 3139 8145

FWA

The radar

The Jacksonville radar (KJAX), 104 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McIntosh

When
May 12, 4:00 PM EST to 4:05 PM EST
Where
McIntosh County, 0.91 mi SW of Ridgeville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.390, -81.410

McIntosh Emergency Management reported nickel sized hail and 1.5 inches of rain in about 30 minutes near Darien.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582223.